Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Tucson, AZ

August 6, 2015

NWS Tucson, AZ issued this special weather statement at Aug 6, 2015, 1:09 AM MST. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2015, 1:09 AM MST (08:09 UTC)
Expired
Aug 6, 2015, 1:45 AM MST
In force
36 min
Issued by
NWS Tucson, AZ

The radar

The Phoenix radar (KIWA), 177 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WWUS85 KTWC 060809
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
109 AM MST THU AUG 6 2015
 
AZZ501-502-060845-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
109 AM MST THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
145 AM MST...

AT 108 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 
NEAR ORGAN PIPE NATIONAL MONUMENT...MOVING WEST NORTHWEST AT 15 TO  
20 MPH.

WINDS IN EXCESS OF 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THIS 
STORM.

LOCATIONS IMPACTED INCLUDE...
ORGAN PIPE NATIONAL MONUMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3187 11259 3189 11281 3203 11283 3204 11259
TIME...MOT...LOC 0808Z 163DEG 15KT 3196 11270 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 5, 9:19 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 9:19 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
919 PM MST WED AUG 5 2015

.SYNOPSIS...HOT CONDITIONS WILL CONTINUE ACROSS SOUTHEAST ARIZONA
TODAY...WITH ANY THUNDERSTORMS CONFINED TO NEAR THE INTERNATIONAL
BORDER. AS HIGH PRESSURE SHIFTS BACK EAST OF THE AREA...INCREASING
MOISTURE WILL BRING AN INCREASING THUNDERSTORM TREND THURSDAY AND
FRIDAY. AS THIS HAPPENS TEMPERATURES WILL FALL BACK CLOSER TO
SEASONAL AVERAGES. WE WILL THEN KEEP ENOUGH MOISTURE FOR A FEW
STORMS OVER THE WEEKEND WITH AN INCREASE EXPECTED AGAIN EARLY NEXT
WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 06/00Z UPPER-AIR PLOTS SHOW
THE CENTER OF HIGH PRESSURE GENERALLY STRADDLING THE ARIZONA/NEW
MEXICO BORDER. IR IMAGERY SHOWS A COMPLEX SOUTH OF OUR BORDER IN
NORTH CENTRAL SONORA WHERE STORM TOP TEMPS ARE DOWN TO MINUS 75 DEGS
C. RADAR MOSAIC SHOWS THESE THUNDERSTORMS ABOUT 40 TO 50 MILES SOUTH
OF THE BORDER...GENERALLY SOUTH AND SOUTHWEST OF VAMORI AND SAN
MIGUEL. WEAKENING SHOWERS AND THUNDERSTORMS WERE OCCURRING IN AND
AROUND THE NOGALES AREA. THE INHERITED POP FORECAST HANDLES THE
ONGOING SITUATION WELL THROUGH THE REMAINDER OF THIS EVENING AND
INTO THE OVERNIGHT HOURS...WITH THE FOCUS FOR SOME ISOLATED ACTIVITY
WEST AND SOUTH OF THE TUCSON AREA OVER PARTS OF THE TOHONO O'ODHAM
NATION AND INTO SANTA CRUZ COUNTY.

AS OF 04Z (9 PM MST)...TEMPERATURES ACROSS THE REGION GENERALLY
RANGED FROM THE MID 80S TO THE MID 90S...EXCEPT FOR NOGALES WHERE
THEY ARE DOWN TO 73 DEGS AFTER THEY RECEIVED SOME RAIN FROM A
THUNDERSTORM TO HELP COOL THEM OFF. TUCSON REPORTED A TEMP OF 96
DEGS AFTER REACHING AN AFTERNOON HIGH TEMP OF 106 DEGS...WHICH WAS 9
DEGS ABOVE NORMAL FOR THIS DATE AND 2 DEGS SHY OF THE RECORD FOR
THIS DATE. AT ANY RATE...THESE NUMBERS ARE GENERALLY ON TRACK WITH
EXPECTED OVERNIGHT LOWS...SO NO CHANGES ARE PLANNED AT THIS TIME.
HOWEVER...WILL MAKE SOME ADJUSTMENTS TO THE SHORT TERM HOURLY TEMP
GRIDS/FORECASTS TO REFLECT RECENT TRENDS.

FOR INFO REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER TO THE
PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 07/06Z.
FEW-SCT CLOUDS 10-15K FT AGL AND BKN-OVC LYRS ABV 25K FT WITH
ISOLATED -SHRA/-TSRA NEAR THE INTERNATIONAL BORDER NEAR KOLS AND
AREAS WEST AND SOUTHWEST TIL AROUND 06/06Z.  AFT 06/19Z EXPECT SCT-
BKN 8-11K FT SCT-BKN 15K FT WITH SCT SHRA/TSRA MAINLY SOUTH AND WEST
OF TUCSON.  SFC WINDS GENERALLY LESS THAN 12 KTS WITH A FEW HIGHER
GUSTS DURING THE AFTERNOON/EARLY EVENING HOURS...ESPECIALLY IN THE
GILA RIVER VALLEY IN THE VICINITY OF KSAD.  AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING MAINLY ALONG THE INTERNATIONAL BORDER AND
IN THE WHITE MOUNTAINS.  INCREASING MOISTURE WILL ALLOW FOR INCREASE
AMOUNT AND COVERAGE OF STORMS THURSDAY ONWARD THROUGH THE WEEKEND.
FOR THURSDAY MAINLY FIRE ZONE 150 AND SOUTHERN 151 AND 152.  THEN
MORE AREA WIDE FRIDAY ONWARD.  OUTSIDE OF THUNDERSTORM WIND
GUSTS...20-FT WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN
15 MPH.  HOWEVER...THERE WILL BE SOME AFTERNOON AND EARLY EVENING
BREEZINESS...ESPECIALLY IN THE GILA RIVER VALLEY NEAR SAFFORD.

&&

.PREV DISCUSSION...BY THURSDAY AFTERNOON A RETURN OF MOISTURE
THROUGH LOWER DESERTS FROM GULF SURGE ACTIVITY AS WELL AS DIRECT
OUTFLOW FROM THE EXPECTED COMPLEX SOUTH OF THE BORDER SHOULD SET US
UP NICELY FOR A RETURN OF THUNDERSTORMS. WE CONTINUE TO SEE STRONG
H7 THETA-E TRENDS FOR AREAS MAINLY SOUTH AND WEST OF TUCSON
TOMORROW. THIS FAVORS SANTA CRUZ COUNTY AND MUCH OF THE TOHONO
O'ODHAM NATION FOR STRONG THUNDERSTORM ACTIVITY TOMORROW AFTERNOON.
ECMWF HAS BEEN ADVERTISING THIS FEATURE FOR SEVERAL DAYS AND RECENT
UOFA WRF-NAM TRENDS HAVE REFINED THIS IDEA PRETTY WELL. WE WILL NEED
TO WATCH FOR POTENTIAL DUST ISSUES FROM ORGANIZED CONVECTION. TAKING
A LOOK AT NASA SPORT REAL-TIME LAND INFORMATION SYSTEM DATA...SOIL
MOISTURES HAVE REMAINED ELEVATED ACROSS SANTA CRUZ COUNTY AND AREAS
IMMEDIATELY WEST. HOWEVER ONCE YOU GET TO CENTRAL PORTIONS OF THE
TOHONO O'ODHAM NATION THINGS HAVE DRIED OUT SINCE THIS WEEKEND. 0-
10CM VOLUMETRIC SOIL MOISTURE HAS FALLEN ABOUT 6 OR 7 PERCENT (TO
BELOW 15 PERCENT) WITH RELATIVE SOIL MOISTURES NOW DOWN TO ABOUT 30
PERCENT. WE WILL NEED TO KEEP AN EYE ON CONVECTIVE OUTFLOWS THAT
ORIGINATE IN THAT AREA FOR POTENTIAL DUST ISSUES.

BY FRIDAY FAR WESTERN AREAS START TO ONCE AGAIN SEE A BIT OF LESS
FAVORABLE WESTERLY FLOW WHILE IN EASTERN AREAS THE SOUTHERLY FLOW
CONTINUES TO INCREASE AS THE HIGH CENTER THAT HAS BEEN BRINGING OUR
HEAT SHIFTS FAR ENOUGH EAST OF US TO ENHANCE THE FLOW ONCE AGAIN.
THE TRENDS WILL FLIP FROM AREAS MAINLY SOUTH AND WEST OF TUCSON
THURSDAY TO AREAS FROM TUCSON EASTWARD FRIDAY. CHANCES ARE CERTAINLY
THERE FOR TUCSON BUT IT WILL BE A FINE POINT WITH THE METRO ON THE
PERIPHERY OF BEST CHANCES EACH DAY.

A VERY WEEK FLOW OVER THE WEEKEND AS THE HIGH WOBBLES ALL THE WAY
BACK TO EASTERN TEXAS. THAT WILL TEND TO FAVOR AREAS SOUTH AND EAST
OF TUCSON ONCE AGAIN SATURDAY AND SUNDAY.

THEN STRENGTHENING HIGH PRESSURE WITH A STRONGER RIDGE AXIS
IMMEDIATELY DOWNSTREAM MONDAY AND TUESDAY SHOULD BE MORE FAVORABLE
FOR STORMS. MEDIUM RANGE MODELS ARE BRINGING IN ANOTHER IMPULSE IN
THE STRONGER SOUTHERLY FLOW BY LATE MONDAY AND TUESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...MEYER/CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 6, 1:09 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
109 AM MST THU AUG 6 2015

AZZ501-502-060845-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
109 AM MST THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
145 AM MST...

AT 108 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ORGAN PIPE NATIONAL MONUMENT...MOVING WEST NORTHWEST AT 15 TO
20 MPH.

WINDS IN EXCESS OF 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ORGAN PIPE NATIONAL MONUMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3187 11259 3189 11281 3203 11283 3204 11259
TIME...MOT...LOC 0808Z 163DEG 15KT 3196 11270

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.